MAUDE Adverse Event Report: BIOSENSE WEBSTER INC. SMARTABLATE¿ SYSTEM IRRIGATION PUMP (US); CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC. SMARTABLATE¿ SYSTEM IRRIGATION PUMP (US); CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number M490008
Medical Device Problem Code Fail-Safe Did Not Operate (4046)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The hardware investigation has begun but it has not been completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.Biosense webster manufacturer's reference number (b)(4) has two reports related to the same event: (1) mfr # 2029046-2019-03952 for product code d134702 (thermocool® smart touch® sf uni-directional navigation catheter) for the adverse event.(2) mfr # 2029046-2019-03953 for product code m490008 (smartablate¿ system irrigation pump (us) for the undetected air bubbles.
 
Event or Problem Description
It was reported that a (b)(6) male patient underwent a paroxysmal atrial fibrillation ablation procedure with a thermocool® smart touch® sf uni-directional navigation catheter and suffered cardiac arrest requiring cardiopulmonary resuscitation.An issue of undetected air bubbles was reported against the smartablate¿ system irrigation pump (us).The patient went into cardiac arrest about 30 seconds after the ablation catheter went through the new baylis deflectable sheath and was resuscitated by cardiopulmonary resuscitation.The patient was stable and transferred to the coronary care unit (ccu) for observation.The patient required extended hospitalization but has had no residual effects.Per the last update, the patient was still in the hospital, off of the ventilator and doing well.The physician is unsure of the causality of the event and there were several factors he considered including the patient¿s condition.Initially it was reported that the patient had an air embolism that was believed to come from the mapping catheter.The physician isn¿t certain that the patient indeed had an air embolus; that was his initial thought just after the case, but in the days after the incident, he did not verbalize his certainty about this event.Air embolism was suspected because the scrub tech thought he saw a ¿small air bubble¿ in the tubing after it was primed.He and the radiology tech saw it at which time they opened the stopcock and visualized it exit out the stopcock with the fluid and filled the sterile solution bowl.The pump did not sound an alarm.
 
Additional Manufacturer Narrative
On 12/20/2019, the complaint details were re-reviewed and determined that the issue of undetected air bubbles reported against the smartablate¿ system irrigation pump (us) is no longer considered to be an mdr reportable malfunction.Based on the information available if the tubing was primed and the flush mode was used, this would cause the bubble detection to be turned off.The finding of bubbles post pump in the tubing is not an abnormal finding, the bubbles need to be cleared out.The pump not alarming is not a malfunction.Manufacturer¿s ref # (b)(4).

Brand Name
SMARTABLATE¿ SYSTEM IRRIGATION PUMP (US)
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC.
33 technology drive
irvine CA 92618
MDR Report Key9412482
Report Number2029046-2019-03954
Device Sequence Number4130085
Product Code LPB
UDI-Device Identifier04260166371093
UDI-Public04260166371093
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
P990071/S017
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberM490008
Initial Date Received by Manufacturer 11/06/2019
Supplement Date Received by Manufacturer12/20/2019
Initial Report FDA Received Date12/04/2019
Supplement Report FDA Received Date01/07/2020
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BAYLIS DEFLECTABLE SHEATH; THMCL SMTCH SF UNID, TC, F; UNK_SMARTABLATE PUMP TUBING
Patient Age40 YR